North Carolina, 2021High Wind in North Carolina, January 20, 2021
January 20, 2021 · NWS RNK · 2 events in 2 counties and zones
An upper level disturbance with strong mid to low level winds brought gusty conditions to the Mid-Atlantic, with the strongest gusts along the higher elevations in North Carolina.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance with strong mid to low level winds brought gusty conditions to the Mid-Atlantic, with the strongest gusts along the higher elevations in North Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 20, 6:59 AM EST, 56 minutes earlier.
Area forecast discussion, Jan 20, 6:59 AM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
659 AM EST Wed Jan 20 2021
.SYNOPSIS...
A fast-moving upper level disturbance will bring gusty west-
northwest winds to the lower mid-Atlantic today, as well as a
brief period of snow showers to southeast West Virginia and far
western Virginia. Quiet weather conditions will return this
evening into tonight, followed by the passage of another weak
disturbance for Thursday, mainly to the south of our area.
Drier weather conditions are expected for the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 420 AM EST Wednesday...
Gusty winds and a few snow showers expected for the morning,
followed by improving conditions for the afternoon...
Keeping an eye on a fast-moving but relatively weak upper level
disturbance approaching from the west this morning. This system
will bring a brief period of strong wind gusts around sunrise as
it crosses the central Appalachians, perhaps reaching 50 mph in
spots along the crest of the Blue Ridge from Roanoke southward
into the Highlands of North Carolina. The remainder of the
lower mid-Atlantic can likewise expect breezy west-northwest
winds, though at sub-advisory level speeds. Expanded placement
of the wind advisory to include the east side of the crest of
the Blue Ridge, but with otherwise no change in forecast
philosophy.
The other concern related to this disturbance will be morning snow
showers for southeast West Virginia and far western Virginia.
The main focus remains on western Greenbrier County, where 1 to
locally 3 inches of new snow is expected this morning, before
snow showers taper off during the afternoon. As such, a winter
weather advisory remains in effect through 1 PM. Elsewhere
across southeast West Virginia and far western Virginia, may see
the occasional flurry this morning that puts down anywhere from
a dusting of snow to a few tenths of an inch.
By early afternoon, the main energy of the disturbance will have
shifted east, allowing wind speeds to gradually diminish and
snow showers to come to an end. Abundant sunshine in the east,
combined with the downslope wind direction will make for a wide
gradient in afternoon temperatures, ranging from the upper 20s
and low 30s across much of the mountains. Temperatures in the mid
and upper 40s can be expected for the Piedmont.
With high pressure sliding eastward along the Gulf coast, winds
will fall off quickly near sunset. The combination of light
winds and clear skies to start the night will allow for strong
radiational cooling off the ridges, with overnight lows in
the low/mid 20s areawide. Another disturbance will approach from
the southwest late in the night, potentially bringing a few
flakes to areas west of Interstate 77 before dawn.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
As of 215 AM EST Wednesday...
Weak system passes to our south on Thursday, with fair weather
returning for the end the week.
Overall, zonal flow pattern across the CONUS for the latter half of
this week. Weak wave passing to our south on Thursday may bring some
light wintry mix for the NC mountains and far SW Virginia. Not
expecting anything significant with this, with only some light
amounts accumulating for the highest ridges/mountain tops in the
aforementioned areas. This quickly moves out by Thursday
afternoon.
Friday and Saturday will be dry for everyone as high pressure sets
in just to our west. May start out with some cloudiness on Friday as
another wave passes to our south, but will begin to clear by Friday
evening. Saturday will be mostly sunny as high pressure moves
overhead.
Expecting slightly above normal temperatures through the short term
period.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
As of 200 PM EST Tuesday...
A dry and cold weekend gives way to a potential wintry mixed bag
early next week.
Overall not much change in the in the upper level flow which will
continue to allow cold air to flood in while keeping the storm track
suppressed just to our south. We will continue to watch this pattern
through the weekend though as several pieces of energy work across
the country heading into early next week. The big question that is
yet to be solved by the models is in regards to the placement of the
southern jetstream and an area of low pressure that will eject
from the southwestern United States Monday into Tuesday. The
GFS and EURO continue to show varying solutions in timing and
placement of these features. The GFS remains warmer and wetter
while the Euro remains colder with a mixed bag.
For now trended with a blend of the two along with central guidance
which would keep chance Pops in play for both Monday into Tuesday.
Opted for a bit of a bias toward a colder solution in the sense that
we would see some overrunning as a residual cold air wedge will be
left in place thanks to Canadian high pressure/weak ridging
drifting east from the weekend.
This is illustrated very well from both the synoptic/ensemble point
of view, at least for the start of the event Monday with temps
in the 20s and 30s as the southern stream system tracks north
from the Mid-South. As a result a brief period of snow, sleet,
and freezing rain looks likely Monday morning before a change to
rain in the afternoon and evening as warmer air floods in. The
question though that remains as mentioned above is how far that
warm air makes it to overcome the wedge in the late afternoon
and evening. The other issue is the placement of low with the
GFS trending further west leaving us in the warm sector compared
to the Euro which sends the low overtop of a wedge that is yet
to erode Monday into Tuesday. As it stands now, look for early
next week as our next wintry weather event.
Temperatures will be at or slightly below average over the weekend
with highs in the 30s and 40s and overnight lows in the teens and
20s.
Confidence remains moderate in the long term period.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
As of 645 AM EST Wednesday...
An upper level disturbance is making its way across the central
Appalachians this morning, the main impact of which is strong
westerly winds with gusts occasionally reaching 45kts across
the mountains. The main surge of energy causing these strong
gusts is passing across the mountains as of this writing, and
winds are expected to begin diminishing during late morning as
the energy exits to the east.
The disturbance is also bringing a period of upslope snow
showers affecting mainly southeast West Virginia and far western
Virginia. Most heavily impacted will be western Greenbrier
County, with snowfall accumulations of 1 to 3 inches. KLWB and
KBLF can expect occasional flurries that may temporarily reduce
visibilities to IFR through late morning, when the snow showers
will then taper off as the disturbance moves away.
Toward 20/22Z, winds will diminish to around 10kt as high
pressure passes along the Gulf coast region. Lingering MVFR
ceilings across southeast West Virginia are expected to scatter
after sunset. However, clouds will return toward sunrise
Thursday as another disturbance approaches from the southwest.
Extended Aviation Discussion...
Thursday-Saturday favor mainly VFR. A storm system is expected
to move from the southern Plains across the Deep South during
this time. Models have trended drier for the Mid-Atlantic
keeping the storm system south of the local region.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 1 PM EST this afternoon for VAZ015>017-022-
032-033.
NC...Wind Advisory until 1 PM EST this afternoon for NCZ001>003-018-
019.
WV...Winter Weather Advisory until 1 PM EST this afternoon for
WVZ508.
&&
SYNOPSIS...NF
NEAR TERM...AMS/NF
SHORT TERM...BMG
LONG TERM...ET
AVIATION...NFHazardous weather outlook, Jan 20, 5:28 AM EST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
528 AM EST Wed Jan 20 2021
NCZ004>006-020-VAZ010>014-018>020-023-024-034-035-043>047-058-059-
WVZ044-211030-
Stokes-Rockingham-Caswell-Yadkin-Bland-Giles-Wythe-Pulaski-
Montgomery-Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-
Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-Monroe-
528 AM EST Wed Jan 20 2021
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>003-018-019-VAZ015>017-022-032-033-211030-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Grayson-Carroll-Floyd-Roanoke-
Patrick-Franklin-
528 AM EST Wed Jan 20 2021
...WIND ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia and west central
Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
WVZ508-211030-
Western Greenbrier-
528 AM EST Wed Jan 20 2021
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for southeast West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ007-009-WVZ042-043-507-211030-
Tazewell-Smyth-Mercer-Summers-Eastern Greenbrier-
528 AM EST Wed Jan 20 2021
This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.
.DAY ONE...Today and tonight.
Anywhere from a dusting to an inch of snow, along with wind gusts
upwards of 30 to 40 mph, is expected through the morning. Slick
travel is possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Ashe
- When
- January 20, 7:55 AM EST to 8:59 AM EST
- Where
- Ashe forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 36.434, -81.500 (the zone’s center; the record gives no point)
Two sites measured a wind gust of 58 mph the morning of the 20th. The first location was in Jefferson. The second location was located two miles east-northeast of Baldwin.
High Wind, Watauga
- When
- January 20, 8:31 AM EST to 9:55 AM EST
- Where
- Watauga forecast zone
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 36.231, -81.696 (the zone’s center; the record gives no point)
A mesonet site in Blowing Rock measured a wind gust of 60 MPH. Later, a second mesonet site in Boone measured a wind gust of 61 MPH.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, January 20, 20211 death · 1 event
- Flash Flooding in California, January 20, 2021$40,000 · 2 events
- High Wind in North Dakota, January 20, 202155 kt wind · 13 events
- High Wind in North Dakota, January 20, 202155 kt wind · 12 events
- Winter Weather in Pennsylvania, January 20, 20213 events
- Winter Weather and Astronomical Low Tide in West Virginia, January 20, 20213 events
- Winter Storm in Maryland, January 20, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938783, 938787.